MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH X3 TRIATHLON CS INS SIZE4 11MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH X3 TRIATHLON CS INS SIZE4 11MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5531G411
Medical Device Problem Code Unstable (1667)
Health Effect - Clinical Code Injury (2348)
Date of Event 12/01/2012
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no reported discrepancies.There have been no other events for the lot referenced.The information in this report was provided by stryker orthopaedics legal affairs department.No additional information is available at this time due to the ongoing litigation.Should additional information become available, the evaluation summary will be submitted in a supplemental report.Device not returned.
 
Event or Problem Description
It was reported through the communication of an attorney that allegedly the patient was revised due to "instability of left total knee arthroplasty.".
 
Event or Problem Description
It was reported through the communication of an attorney that allegedly the patient was revised due to "instability of left total knee arthroplasty." update 08 august, 2019: medical review has identified additional info: primary left total knee arthroplasty was performed on (b)(6) 2010, using a triathlon cr knee with 11-mm x3 cs insert on a primary baseplate.The first year postoperative went reasonably well but patient presented again to surgeon on (b)(6) 2012, with progressive left knee pain, a ¿weak knee¿ with feelings of giving way and ¿popping¿ sensations.Upon physical examination ¿no gross instability¿ was reported although subtle instability signs were still noted.A decision for revision with exchange of the bearing was established and performed on (b)(6) 2012, with exchange of the 11-mm cs bearing for a 16-mm cs bearing while retaining femur and tibia.Med review also identified 2 subsequent revision of this patients knee.This pi is for revision of the primary implanted on (b)(6) 2010 and revised on (b)(6) 2012.
 
Additional Manufacturer Narrative
Additional information: executive summary updated an event regarding instability involving a triathlon insert was reported.The event was not confirmed.Method & results product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.Medical records received and evaluation: a review of the provided medical information by a clinical consultant indicated: primary left total knee arthroplasty was performed on (b)(6) 2010, using a triathlon cr knee with 11-mm x3 cs insert on a primary baseplate.The first year postoperative went reasonably well but patient presented again to surgeon on (b)(6) 2012, with progressive left knee pain, a ¿weak knee¿ with feelings of giving way and ¿popping¿ sensations.Upon physical examination ¿no gross instability¿ was reported although subtle instability signs were still noted.A decision for revision with exchange of the bearing was established and performed on (b)(6) 2012, with exchange of the 11-mm cs bearing for a 16-mm cs bearing while retaining femur and tibia.The problems focus probably on the first revision surgery although all revisions relate to knee instability.From the clinical perspective, instability is usually associated with component malposition or otherwise non-anatomic reconstruction of the knee.This requires x-rays for exact diagnosis.Unfortunately, no x-rays are available at all at this time and therefore no exact cause of failure can be determined.Despite the abundance of medical records, there is no formal detailed description of factors having contributed to arthroplasty instability including the many radiological reports of the knee that limit themselves to description of knee components in place with adequate fixation.It is not clear whether this case is going to litigation, then full disclosure with all knee x-rays will be mandatory.Even before this, x-rays are really required to solve this case.-product history review: a review of the device manufacturing records indicate that all devices accepted into final stock were free from discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: the exact cause of the event could not be determined because insufficient information was provided.Further information such as return of the device, pathology reports and pre- and post-operative x- rays are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
X3 TRIATHLON CS INS SIZE4 11MM
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8752772
Report Number0002249697-2019-02479
Device Sequence Number2280609
Product Code MBH
UDI-Device Identifier07613327045789
UDI-Public07613327045789
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2012
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2014
Device Catalogue Number5531G411
Device Lot NumberLBK244
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/10/2019
Supplement Date Received by Manufacturer08/16/2019
Initial Report FDA Received Date07/02/2019
Supplement Report FDA Received Date09/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age57 YR